logo



ETSU provides naloxone training to campus community

Brandon Paykamian • Aug 14, 2019 at 7:01 PM

Many of the nearly 1,300 Tennesseans who died from opioid overdoses in 2017 could’ve been saved with naloxone, a medication which reverses the effects of opioids on the brain.

With this in mind, East Tennessee State University recently installed the medication in each of its residence halls’ automated external defibrillators as the campus continues increasing its accessibility in other ETSU buildings. 

On Wednesday, the ETSU Gatton College of Pharmacy’s Generation Rx team trained about 70 resident advisers how to administer the medication and identify the signs of an opioid overdose. 

Dawnna Metcalfe, a student pharmacist and chair of the Generation Rx initiative under the American Pharmacists Association Academy of Student Pharmacists, was one of the instructors. Metcalfe said it’s important for everyone to learn about the scope of the opioid abuse epidemic and how to stop an overdose. 

“You just never know when you’re going to come across someone who has experienced an overdose,” Metcalfe said, adding that Tennessee currently sits at 15th in the nation for opioid-related overdose deaths.

In 2017, the Tennessee Department of Health reported 24 opioid-related deaths in Washington County. Sullivan County recorded 29, Carter recorded 16 and Unicoi reported seven opioid-related deaths.

While it’s important to know what those overdoses look like, it can be difficult to tell whether an overdose is an opioid overdose or if it’s a mix of drugs,  student pharmacist Lauren Dickerson said. First and foremost, she said, it’s important to “check for a person’s responsiveness.”  

“Someone who has overdosed is not going to be responsive at all, and someone who is just high will be,” she said. “If they’re not responsive, you want to give them naloxone and put them in the ‘recovery position’ because they could be throwing up once they wake up, and you don’t want them choking on their own vomit.

“Sometimes, you might not know what someone overdosed on, or they may have overdosed on a mix of drugs,” she continued. “It’s still safe to give naloxone to anyone, and if they have taken a mix of drugs with opioids — alcohol or cocaine or whatever else — you can give naloxone and it will still work on the opioid portion.”

Naloxone is simple to use, according to Dickerson. 

“There’s a couple of different types of naloxone that we have. What we have today is very simple to use — it’s just a nasal spray that you put in their nose and push the plunger. That’s all you have to do,” she said. 

Once administered, she said it is important to stay with the person who overdosed until emergency responders arrive. 

“Naloxone is a short-term solution, and we’re just trying to buy time until they can receive proper care in a hospital,” Dickerson said. 

Adrianna Guram, associate director for residence life, said she was unaware of overdoses on campus. Still, she said the opioid epidemic is something that touches members of the campus community, which is why she and others attended a training session in April. 

“The way this training is presented is accessible to a variety of people,” she said. “Whether or not it is happening directly with students here on campus, it’s important for individuals to know how to address this in their local communities in the greater region.” 

Johnson City Press Videos